Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS La Crosse, WI

May 27, 2006Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2006, 5:54 PM CDT for Houston County, Minnesota. It was in force for 21 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 5:54 PM CDT (22:54 UTC)
Expired
May 27, 2006, 6:15 PM CDT
In force
21 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Houston County, MN

The radar

The La Crosse radar (KARX), 22 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:56 PM CDTHAIL 0.5Houston, MN
May 27, 6:05 PM CDTHAIL 0.754 Nw Hokah, MN
May 27, 6:05 PM CDTHAIL 0.88Mound Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 272254
SVRARX
MNC055-272315-
/O.NEW.KARX.SV.W.0026.060527T2254Z-060527T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 615 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HOUSTON...OR ABOUT 8 MILES NORTH OF
  CALEDONIA...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOKAH AROUND 605 PM...
  LA CRESCENT AROUND 610 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4371 9126 4370 9135 4365 9159 4366 9161
      4373 9162 4381 9167 4384 9156 4384 9129
      4379 9125

$$

MW
1 follow-up statement
000 
WWUS53 KARX 272308
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT SAT MAY 27 2006

MNC055-272317-
/O.EXP.KARX.SV.W.0026.000000T0000Z-060527T2315Z/
HOUSTON MN-
608 PM CDT SAT MAY 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOUSTON COUNTY
EXPIRES AT 615 PM CDT...

AT 603 PM...HALF INCH SIZE HAIL WAS REPORTED IN HOUSTON. AT 605 
PM...NICKEL SIZE HAIL WAS REPORTED IN MOUND PRAIRIE. 

AT 608 PM...THE THUNDERSTORM WHICH PROMPTED THE WARNING WAS ALREADY 
SHOWING SIGNS OF WEAKENING. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 615 PM.  RAIN WILL BE MOVING EAST ACROSS THE MISSISSIPPI 
RIVER BY THAT TIME. 

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4371 9126 4370 9135 4365 9159 4366 9161
      4373 9162 4381 9167 4384 9156 4384 9129
      4379 9125

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 27, 3:29 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SAT MAY 27 2006

.SHORT TERM...THROUGH MONDAY NIGHT

MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND THEN
AGAIN FOR MONDAY AND MONDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A BROAD AREA OF LOW PRESSURE
OVER WESTERN SOUTH DAKOTA AND NEBRASKA. WARM FRONT EXTENDS EAST
ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS. REMAINS OF THE OVERNIGHT
MCS ACROSS IOWA HAS SPARKED ADDITIONAL DEVELOPMENT WHICH SHOULD
PUSH OUT OF THE FORECAST AREA SOON.

THE VARIOUS MODELS ARE ALL OFFERING DIFFERING SOLUTIONS ON WHETHER
CONVECTION WILL REFORM ACROSS THE AREA THIS EVENING. THE NAM AND RUC
BOTH BLOW UP SOME ACTIVITY THIS EVENING WHILE THE GFS...NCEP WRF AND
LOCAL WRF WOULD KEEP THE AREA DRY. WATER VAPOR LOOP SHOWS ANOTHER
SHORT WAVE IS EMBEDDED IN THE FLOW OVER KANSAS AND SHOULD LIFT
NORTHEAST ACROSS IOWA AND INTO MINNESOTA OR WISCONSIN THIS EVENING.
LOW LEVEL JET IS ALREADY STARTING TO TAKE SHAPE WITH THE PROFILER
NETWORK SHOWING 40+ KNOTS ACROSS EASTERN KANSAS. AS THIS SHORT WAVE
TROUGH LIFTS NORTHEAST...THE NAM AND RUC BRING THE MOISTURE
TRANSPORT FROM THE LOW LEVEL JET INTO IOWA AND UP AND OVER THE WARM
FRONT JUST TO THE SOUTH OF THE AREA. THIS MAY BE ENOUGH TO ALLOW
STORMS TO REGENERATE AND IN COORDINATION WITH DMX WILL HAVE CHANCE
POPS FOR THIS EVENING FOR THIS POSSIBILITY. AFTER MIDNIGHT...THE
BEST MOISTURE TRANSPORT SHIFTS CLOSER TO THE SURFACE LOW AND FARTHER
NORTH INTO MINNESOTA...SO ACTIVITY IF IT DOES DEVELOP SHOULD LIFT
OUT OF MOST OF THE FORECAST AREA.

AREA WILL BE WELL INTO THE WARM SECTOR SUNDAY THROUGH MONDAY
MORNING. THIS WILL PUT A GOOD CAP OVER THE AREA TO SUPPRESS ANY
CONVECTIVE ACTIVITY FOR THIS TIME PERIOD. 850 MB TEMPERATURES WARM
TO AROUND 20C ON BOTH THE NAM AND GFS WHICH SHOULD RESULT IN SURFACE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S. ONLY MINOR COOLING IN
THE 850 MB TEMPERATURES FOR MONDAY...SO SHOULD BE ANOTHER DAY WITH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

A COLD FRONT WILL START TO PUSH INTO MINNESOTA MONDAY AFTERNOON AND
THE QUESTION BECOMES IF THE CAP WILL BREAK TO ALLOW CONVECTION TO
DEVELOP. THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE
THROWN OUT ITS SOLUTION DURING THIS TIME FRAME. BY EARLY TO MID
AFTERNOON THE NAM BUFKIT SOUNDING FOR KRST SHOWS VERY LITTLE CIN
INDICATING THE CAP DOES INDEED WEAKEN. FORCING SIGNALS ARE SOMEWHAT
MIXED WITH THIS SYSTEM. THE STRONGEST PART OF THE SHORT WAVE TROUGH
IS EXPECTED TO STAY NORTH OF THE AREA WITH THE BEST FORCING ACROSS
NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN WITH THE NAM SHOWING
ALMOST NO PV ADVECTION IN THE 500-300 MB LAYER ACROSS THE FORECAST
AREA. INITIALLY THERE IS STRONG LOW LEVEL FRONTOGENESIS EARLY
MONDAY ALONG THE FRONT ACROSS WESTERN MINNESOTA...BUT THIS WEAKENS AS
THE FRONT MOVES EAST. THE SURFACE MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE ALONG THE FRONT ALSO WEAKEN AS IT MOVES EAST...SO UNTIL
THE SIGNALS ARE BETTER FOR THE FORECAST AREA WILL BE LEAVING THE
POPS IN THE CHANCE RANGE.

.LONG TERM...TUESDAY THROUGH SATURDAY

LONG RANGE MODELS IN AGREEMENT OF A PATTERN SHIFT OCCURRING DURING
THIS TIME FRAME. THE UPPER LEVEL RIDGE IS EXPECTED TO RETROGRADE
FROM THE EASTERN PART OF THE COUNTRY TO THE INTERMOUNTAIN WEST WHILE
A LONG WAVE TROUGH BECOMES ESTABLISHED IN PLACE OF THE RIDGE OVER
THE EAST. THIS WILL PUSH A COUPLE OF SURFACE FRONTS ACROSS THE UPPER
MIDWEST...BUT TIMING OF THE FRONTS IS STILL IN QUESTION AND THUS
CONFIDENCE IN THE EXTENDED PERIOD IS NOT HIGH. THE FRONT THAT COMES
THROUGH THE AREA EARLY IN THE WEEK IS EXPECTED TO PROGRESS VERY
SLOWLY TO THE SOUTHEAST THUS NECESSITATING THE NEED FROM SOME POPS
THROUGH WEDNESDAY. LEFT THE LOW POPS IN FOR WEDNESDAY NIGHT AS
THERE MAY BE ANOTHER WEAK SURFACE FEATURE PASSING THROUGH THE AREA.
DID GO DRY FOR THURSDAY AND THURSDAY NIGHT WITH ANY SURFACE
FEATURES EXPECTED TO BE WELL SOUTHEAST OF THE AREA. ALSO KEPT THE
LOW POPS FOR FRIDAY WITH THE POSSIBILITY OF SHORT WAVE TROUGH COMING
ACROSS THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 27, 5:00 AM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT MAY 27 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RETURNING MOISTURE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING
ACROSS THE REGION...MAY TRIGGER SOME THUNDERSTORMS TODAY INTO THIS
EVENING. DUE TO RATHER LIGHT WINDS ALOFT...ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...A FEW OF THE
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO A MOIST AND UNSTABLE AIR
MASS ACROSS THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN A CHANCE OF
THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. WHILE IT IS STILL TOO
EARLY TO DETERMINE EXACT DETAILS...THERE APPEARS TO BE THE POTENTIAL
FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH SUNDAY...BUT KEEP
ABREAST OF LATER OUTLOOKS FOR EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.